Drought, Parmer
- When
- March 1, 12:00 AM CST to March 31, 10:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The long term drought struck with a vengeance during the month of March with very little rainfall. This was reflected in the US drought monitor by the end of the month.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The long term drought struck with a vengeance during the month of March with very little rainfall. This was reflected in the US drought monitor by the end of the month. Exceptional drought (D4) had encompassed much of Childress and Cottle Counties. Extreme drought (D3) expanded over the remainder of the Rolling Plains and onto several counties on the South Plains and extreme southwestern Texas Panhandle. Severe (D2) drought conditions were observed over a smaller portion of the South Plains and extreme south-central Texas Panhandle.
The ongoing drought was strongly tied to a mature moderate strength La Ni a over the tropical eastern Pacific Ocean. Effects of the drought were obvious through the month of March. There were numerous strong to high wind events which created widespread blowing dust throughout the South Plains. Additionally, there were numerous small wildfire starts throughout the entire region. However, a strong initial attack from the Texas Forest Service were able to suppress many of these wildfires. Observed fuels continued to be extremely to critically dry with ERC values consistently greater than the 90th percentile. Soil moisture content continued to decline with very few fields having subsoil moisture. Most of the region saw between zero and ten percent of normal precipitation in March. The extreme southern Texas Panhandle saw a rain event which brought much needed rainfall but not enough rain to improve drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 10:36 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1036 PM CST Mon Feb 28 2022 .AVIATION... Continued VFR with high clouds and light surface pressure gradient through the period. RMcQueen && .PREV DISCUSSION... /issued 524 PM CST Mon Feb 28 2022/ AVIATION... Modest upper level westerly flow along with a weak surface trough expected over the next 24 hours. Considerable high level moisture plume overhead the next 18 hours before high clouds thin Tuesday afternoon. RMcQueen PREV DISCUSSION... /issued 327 PM CST Mon Feb 28 2022/ SHORT TERM... Upper-level ridging will remain in place across the western CONUS and slowly migrate towards the forecast area tomorrow. Under this ridge, a weak shortwave will continue to direct a pacific moisture plume over the forecast area keeping high cloudiness in place through the morning on Tuesday. With the warmer afternoon high temperatures today and the continued blanket of cloud cover, overnight temperatures will be a bit warmer than last night with values ending up right around average for this time of year. With light southwesterly winds continuing tomorrow and increasing thicknesses, temperatures will be about 5 degrees warmer than this afternoon with all locations peaking in the 70s. As mentioned above, upper level cloud cover should begin to move southeast of the forecast area in the afternoon leading to mostly sunny conditions for the late afternoon. /WCI LONG TERM... The region will continue to slowly warm through the week as upper heights build over the area. An upper-level trough will move on the west coast on Thursday. As this trough approaches, surface winds will become strongly downslope. This will result in temperatures increasing into the upper 70s and low 80s for Friday afternoon. Additionally, strong downslope winds along with abnormally warm temperatures will result in dry surface conditions and critical fire weather concerns for the day. Multiple shortwave troughs will pivot around the main trough, bringing breezy winds to the area through the weekend. As the upper trough approaches, upper heights will decrease, resulting in cooler temperatures late this weekend. A cold front will move through the region late this weekend, and the NBM currently wants to bring wintry precipitation to areas off the Caprock. However, the timing with the cold front and the availability of moisture will determine if we get winter weather or any precipitation at all. Thus, confidence is low that precipitation will occur. Lows will fall into the 20s and 30s behind the front, with daytime temperatures in the 50s for the beginning of next week. GKendrick && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous Weather Outlook National Weather Service Lubbock TX 233 AM CST Mon Feb 28 2022 TXZ021>044-010845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 233 AM CST Mon Feb 28 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to critical fire weather conditions may return to the region on Friday and Saturday.
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005926, 1005927, 1005928, 1005929, 1005930, 1005931, 1005932, 1005933, 1005934, 1005935, 1005936, 1005937, 1005938, 1005939, 1005940, 1005941, 1005942, 1005943.